Alert archive / California / High Wind Watches in 2024

High Wind Watch 4, NWS Eureka, CA

February 26, 2024Del Norte County, Humboldt County, California

NWS Eureka, CA issued this high wind watch at Feb 26, 2024, 1:26 PM PST for Del Norte County, Humboldt County, California. It took effect at Feb 28, 2024, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2024, 1:26 PM PST (21:26 UTC)
In effect from
Feb 28, 2024, 10:00 PM PST
Expired
Feb 27, 2024, 2:41 PM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS76 KEKA 262126
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
126 PM PST Mon Feb 26 2024

CAZ101-102-271100-
/O.NEW.KEKA.HW.A.0004.240229T0600Z-240301T0000Z/
Coastal Del Norte-Del Norte Interior-
Including Smith River, Ft Dick, Crescent City, and Gasquet
126 PM PST Mon Feb 26 2024

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY 
AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph 
  possible on high ridges. Gusts up to 60 mph possible along the 
  coast.

* WHERE...Del Norte County.

* WHEN...From Wednesday evening through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ104>106-271100-
/O.NEW.KEKA.HW.A.0004.240229T0900Z-240229T2100Z/
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
Including Whitethorn, Petrolia, Hoopa, and Kneeland
126 PM PST Mon Feb 26 2024

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH 
THURSDAY AFTERNOON...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph possible 
  on high ridges.

* WHERE...Humboldt Interior, and Southwestern Humboldt.

* WHEN...From late Wednesday night through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
3 follow-up statements
131 
WWUS76 KEKA 271046
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
246 AM PST Tue Feb 27 2024

CAZ101-102-271900-
/O.CON.KEKA.HW.A.0004.240229T0600Z-240301T0000Z/
Coastal Del Norte-Del Norte Interior-
Including Gasquet, Crescent City, Ft Dick, and Smith River
246 AM PST Tue Feb 27 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH 
THURSDAY AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph 
  possible on high ridges. Gusts up to 60 mph possible along the 
  coast.

* WHERE...Del Norte County.

* WHEN...From Wednesday evening through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ104>106-271900-
/O.CON.KEKA.HW.A.0004.240229T0900Z-240229T2100Z/
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
Including Hoopa, Kneeland, Whitethorn, and Petrolia
246 AM PST Tue Feb 27 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT 
THROUGH THURSDAY AFTERNOON...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph possible 
  on high ridges.

* WHERE...Humboldt Interior, and Southwestern Humboldt.

* WHEN...From late Wednesday night through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JJW
715 
WWUS76 KEKA 271849
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1049 AM PST Tue Feb 27 2024

CAZ101-102-280300-
/O.CON.KEKA.HW.A.0004.240229T0600Z-240301T0000Z/
Coastal Del Norte-Del Norte Interior-
Including Gasquet, Smith River, Ft Dick, and Crescent City
1049 AM PST Tue Feb 27 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH 
THURSDAY AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph 
  possible on high ridges. Gusts up to 60 mph possible along the 
  coast.

* WHERE...Del Norte County.

* WHEN...From Wednesday evening through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ104>106-280300-
/O.CON.KEKA.HW.A.0004.240229T0900Z-240229T2100Z/
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
Including Kneeland, Hoopa, Petrolia, and Whitethorn
1049 AM PST Tue Feb 27 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT 
THROUGH THURSDAY AFTERNOON...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph possible 
  on high ridges.

* WHERE...Humboldt Interior, and Southwestern Humboldt.

* WHEN...From late Wednesday night through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Wind gusts will be 
  particularly strong along windward ridges and exposed coastal 
  headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
564 
WWUS76 KEKA 272241
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
241 PM PST Tue Feb 27 2024

CAZ101-102-281200-
/O.UPG.KEKA.HW.A.0004.240229T0600Z-240301T0000Z/
/O.NEW.KEKA.HW.W.0004.240229T0600Z-240229T1800Z/
Coastal Del Norte-Del Norte Interior-
Including Gasquet, Smith River, Ft Dick, and Crescent City
241 PM PST Tue Feb 27 2024

...HIGH WIND WARNING IN EFFECT FROM 10 PM WEDNESDAY TO 10 AM PST 
THURSDAY...

* WHAT...South winds 35 to 45 mph with gusts up to 75 mph expected 
  at high elevations. Gusts up to 60 mph at low elevations along the 
  coast.

* WHERE...Del Norte County.

* WHEN...From 10 PM Wednesday to 10 AM PST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

CAZ104>106-281200-
/O.UPG.KEKA.HW.A.0004.240229T0900Z-240229T2100Z/
/O.NEW.KEKA.HW.W.0004.240229T0900Z-240229T1800Z/
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
Including Kneeland, Hoopa, Petrolia, and Whitethorn
241 PM PST Tue Feb 27 2024

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM PST THURSDAY...

* WHAT...South winds 35 to 45 mph with gusts up to 75 mph expected 
  at high elevations.

* WHERE...Humboldt Interior, and Southwestern Humboldt.

* WHEN...From 1 AM to 10 AM PST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

CAZ103-281200-
/O.NEW.KEKA.WI.Y.0012.240229T0900Z-240229T1800Z/
Northern Humboldt Coast-
Including Fieldbrook, Ferndale, Samoa, and Trinidad
241 PM PST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM PST THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected 
  in exposed areas.

* WHERE...Northern Humboldt Coast.

* WHEN...From 1 AM to 10 AM PST Thursday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ110-111-114-281200-
/O.NEW.KEKA.WI.Y.0012.240229T1200Z-240301T0000Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
241 PM PST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected at high elevations.

* WHERE...Northern Mendocino Interior, and Northern Lake.

* WHEN...From 4 AM to 4 PM PST Thursday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ115-281200-
/O.NEW.KEKA.WI.Y.0012.240229T1800Z-240301T0300Z/
Southern Lake-
Including Knobcone Camp
241 PM PST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected at high elevations. Gusts to 45 mph along Clear Lake.

* WHERE...Southern Lake.

* WHEN...From 10 AM to 7 PM PST Thursday.

* IMPACTS...There is an increased risk of tree branches and other 
  debris on roadways. Gusty winds will blow around unsecured 
  objects. Tree limbs could be blown down and a few power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high wind watch went out at Feb 26, 5:00 AM PST, 8 hours 26 minutes earlier.

Area forecast discussion, Feb 26, 5:00 AM PST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
500 AM PST Mon Feb 26 2024

.SYNOPSIS...Light to moderate rainfall will move through the North
Coast today along a cold front. Cooler air will settle in behind the
front tonight. A multifaceted, powerful and very cold storm system
will then unleash heavy rain, strong winds and heavy snowfall late
in the week and into the weekend.

&&

.DISCUSSION...A cold front is quickly moving through from the north
this morning, and will bring areas of moderate rainfall from
Northern Humboldt through Del Norte. There remains a chance (30-40%)
for an inch of total snow accumulation over Berry Summit and Collier
Tunnel as snow levels will be very quickly dropping throughout the
day. Some breezy northerly to westerly winds will arrive behind the
front today.

On Wednesday a deepening, cold trough will begin descending from the
north. Subtropical moisture with origins near Hawaii will
advect north before being delivered to our coast ahead of the
first front Wednesday. There will be quite effective moisture
transport, looking at deep-layered strong southerly flow and IVT
values (Integrated water vapor transport) nearing 500 kg/ms. The
PWAT (precipitable water) values will become somewhat subdued (up
to 0.86 inches) after the passing of the airmass near the Gulf of
Alaska along the trough. Widespread moderate rainfall will still
occur, with areas of heavy rainfall rates expected late Wednesday
and Thursday. A quick initial round of 2-5 inches with this front
through late Thursday. This will be followed by more steady
moderate rates as snow levels come down. There will be some quick
river rises and the potential for minor urban and small stream
flooding impacts.

Winds will be strongest Wednesday through Thursday. Smith River -
Doctor Fine Bridge has up to 25% of hitting Monitor Stage Thursday.
Advisory level southerly winds currently look likely, and areas
of High Wind criteria will have to be monitored for. There will
initially be very strong winds aloft on approach late Wednesday,
but it does appear that there will be weakening as these winds
near the coast. NBM has consistently held 50-70% chances for peak
wind gusts to exceed 60 mph down to some coastal ridges and out at
Crecent City. There are similar chances for gusts over 70 mph for
the higher inland ridges of Humboldt and Del Norte counties, this
includes Kneeland (55%). EFI highlights this risk area.

Model soundings hint at a sharper drop in temperatures aloft late
Thursday, and this will need to be monitored regarding potential
valley floor snowfall for interior Humboldt. The dynamic, very
cold trough will continue to descend in, bringing waves of
embedded disturbances and fronts which will steadily drive down
snow levels. The impressive size of the trough and expansiveness
of cold air advection has helped maintain consistency in projected
snowfall amounts. Probabilities are unyieldingly high for 2 to 3
feet of snow total over interior passes at Berry Summit and
Collier Tunnel Friday through Saturday. 1 to 5 inches of snow
should be expected on valley bottoms in Trinity County with 1 to 3
inches currently most likely along Highway 101 in northern
Mendocino County. Snow amounts are much more uncertain closer to
the coast. NBM places a 10 to 20% chance of trace amounts of snow
as low as 100 feet in Humboldt and Del Norte. Even if impactful
snow is unlikely, such cold air will bring a real threat of
accumulating small hail. This magnitude of snowfall combined with
lingering gusty winds through Friday will amplify the potential
for widespread power outages. JJW

&&

.AVIATION...MVFR conditions have largely prevailed at all the
terminals this morning, largely from low ceilings with some brief
visibility impacts. An incoming system bringing rain later this
morning will continue MVFR ceilings and visibilities, with IFR
conditions possible during heavier rain. Ceilings at UKI will
gradually rise through the day into VFR by the afternoon and will
have little to no precipitation. JDB

&&

.MARINE...Light northerlies will begin to increase late morning as a
system moves through the area. Seas will increase behind the front,
increasing to 10 to 13 feet at 13 seconds and will be accompanied by
steep wind waves. Winds will ease by Tuesday, and seas will
gradually subside below 10 feet by Tuesday night. This will be a
brief lull as another system approaches Wednesday night, with winds
increasing and shifting southerly. Gale force gusts look likely
across most the waters Thursday, bringing steep wind waves. A large,
steep W swell will build in late week elevating wave heights to up
to 19 feet. JDB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Beach Hazards Statement until 10 AM PST this morning for
     CAZ101-103-104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 3 PM this afternoon to 9 AM PST
     Tuesday for PZZ450.

     Small Craft Advisory from 3 PM this afternoon to midnight
     PST Tuesday night for PZZ455-475.

     Small Craft Advisory from noon today to 6 PM PST Tuesday
     for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 1:24 PM PSTWinter Storm WatchEKADel Norte, Humboldt, Lake, Mendocino, Trinity25 hr

Nearby

High Wind Watches in California, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.